Alert archive / California / Winter Storm Watches in 2018
Winter Storm Watch 3, NWS Eureka, CA
NWS Eureka, CA issued this winter storm watch at Feb 27, 2018, 3:10 AM PST for 4 counties in California. It took effect at Mar 1, 2018, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 27, 2018, 3:10 AM PST (11:10 UTC)
- In effect from
- Mar 1, 2018, 4:00 AM PST
- Expired
- Feb 28, 2018, 3:11 AM PST
- In force
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 60 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
509 WWUS46 KEKA 271110 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 310 AM PST Tue Feb 27 2018 CAZ105>108-110-111-271915- /O.NEW.KEKA.WS.A.0003.180301T1800Z-180302T1800Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 310 AM PST Tue Feb 27 2018 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING ABOVE 2000 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions, including during the evening commute on Thursday. Total snow accumulations of 3 to 6 inches. * WHERE...Interior Humboldt County, Northern Trinity, Southern Trinity, Northwestern Mendocino Interior and Northeastern Mendocino County Interior. Snow level will be around 2000 feet. Highways impacted include 299, 36, 101, 3. * WHEN...From Thursday morning through Friday morning. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
4 follow-up statements
601 WWUS46 KEKA 271912 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1112 AM PST Tue Feb 27 2018 CAZ105>108-110-111-280315- /O.CON.KEKA.WS.A.0003.180301T1800Z-180302T1800Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 1112 AM PST Tue Feb 27 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING ABOVE 2000 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions, including during the evening commute on Thursday. Total snow accumulations of 4 to 7 inches, with localized amounts up to 2 feet possible at highest elevations. * WHERE...Interior Humboldt County, Northern Trinity, Southern Trinity, Northwestern Mendocino Interior and Northeastern Mendocino County Interior. Snow level will be around 2000 feet. Highways impacted include 299, 36, 101, 3. * WHEN...From Thursday morning through Friday morning. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
516 WWUS46 KEKA 272344 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 344 PM PST Tue Feb 27 2018 ...Multiple Rounds of Accumulating Snow Over the Next Several Days... CAZ107-108-280745- /O.UPG.KEKA.WS.A.0003.180301T1800Z-180302T1800Z/ /O.NEW.KEKA.WS.W.0002.180228T1800Z-180303T1800Z/ Northern Trinity-Southern Trinity- 344 PM PST Tue Feb 27 2018 ...WINTER STORM WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 10 AM PST SATURDAY ABOVE 1500 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 12 to 24 inches, with localized amounts up to 4 feet in the mountain, are expected. Light accumulation will be possible for elevations as low as 500 feet. * WHERE...Trinity County. Highways impacted include 3, 299, and 36. * WHEN...10 AM Wednesday to 10 AM Saturday. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. If driving, slow down. Allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. For a detailed view of the hazard area visit: http://www.wrh.noaa.gov/map/?wfo=eka && $$ CAZ102-280745- /O.EXB.KEKA.WS.A.0003.180301T1200Z-180303T1800Z/ Del Norte Interior- 344 PM PST Tue Feb 27 2018 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH SATURDAY MORNING ABOVE 1500 FEET... * WHAT...Heavy snow possible. Travel will be very difficult to impossible, including during the evening commute on Thursday. Total snow accumulations of 10 to 17 inches, with localized amounts up to 3 feet in higher terrain, are possible. Snow amounts on Highway 101 near Prairie Creek will be much lower and closer to 0 to 2 inches. * WHERE...Del Norte County Interior. Highways impacted include 199 and 101. * WHEN...From late Wednesday night through Saturday morning. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ CAZ105-106-110-111-280745- /O.EXT.KEKA.WS.A.0003.180301T1200Z-180303T1800Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 344 PM PST Tue Feb 27 2018 ...WINTER STORM WATCH NOW IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH SATURDAY MORNING ABOVE 1500 FEET... * WHAT...Heavy snow possible. Travel will be very difficult to impossible, including during the evening commute on Thursday. Total snow accumulations of 4 to 12 inches, with localized amounts up to 3 feet in the mountains, are possible. * WHERE...Interior Humboldt County, Northwestern Mendocino Interior and Northeastern Mendocino County Interior. Highways impacted include 101 and 36. * WHEN...From late Wednesday night through Saturday morning. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
388 WWUS46 KEKA 280736 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1136 PM PST Tue Feb 27 2018 ...Multiple Rounds of Accumulating Snow Over the Next Several Days... CAZ107-108-281545- /O.CON.KEKA.WS.W.0002.180228T1800Z-180303T1800Z/ Northern Trinity-Southern Trinity- 1136 PM PST Tue Feb 27 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 10 AM PST SATURDAY ABOVE 1500 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 15 to 19 inches, with localized amounts up to 47 inches, are expected. * WHERE...Trinity County. Highways impacted include 3, 299, and 36. * WHEN...10 AM Wednesday to 10 AM Saturday. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. If driving, slow down. Allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. For a detailed view of the hazard area visit: http://www.wrh.noaa.gov/map/?wfo=eka && $$ CAZ102-105-106-110-111-281545- /O.CON.KEKA.WS.A.0003.180301T1200Z-180303T1800Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 1136 PM PST Tue Feb 27 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH SATURDAY MORNING ABOVE 1500 FEET... * WHAT...Heavy snow possible. Travel will be very difficult to impossible, including during the evening commute on Thursday. Total snow accumulations of 8 to 12 inches, with localized amounts up to 31 inches, are possible. * WHERE...Del Norte Interior, Interior Humboldt County, Northwestern Mendocino Interior and Northeastern Mendocino County Interior. Highways impacted include 199, 101, and 36. * WHEN...From late Wednesday night through Saturday morning. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
059 WWUS46 KEKA 281111 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 311 AM PST Wed Feb 28 2018 ...Multiple Rounds of Accumulating Snow Over the Next Several Days... CAZ102-105-106-110-111-281915- /O.UPG.KEKA.WS.A.0003.180301T1200Z-180303T1800Z/ /O.EXB.KEKA.WS.W.0002.180301T1200Z-180303T1800Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 311 AM PST Wed Feb 28 2018 ...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 10 AM PST SATURDAY ABOVE 1500 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 8 to 18 inches are expected. Localized amounts of 2 to 4 feet will occur along windward facing slopes over higher elevation locations. * WHERE...Del Norte Interior, Interior Humboldt County, Northwestern Mendocino Interior and Northeastern Mendocino County Interior, at elevation above 1500 feet. Highways impacted include 199, 299, 101, 36, and 162. * WHEN...4 AM Thursday to 10 AM Saturday. There will be multiple periods of heavy snow showers during this time. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. If driving, slow down. Allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. For a detailed view of the hazard area visit: http://www.wrh.noaa.gov/map/?wfo=eka && $$ CAZ107-108-281915- /O.CON.KEKA.WS.W.0002.180228T1800Z-180303T1800Z/ Northern Trinity-Southern Trinity- 311 AM PST Wed Feb 28 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 AM PST SATURDAY ABOVE 1500 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 12 to 23 inches, with localized amounts of 3 to 5 feet in the mountains, are expected. Light accumulation will be possible for elevations as low as 500 feet. * WHERE...Trinity County. Highways impacted include 3, 299, and 36. * WHEN...10 AM today to 10 AM Saturday. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. If driving, slow down. Allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. For a detailed view of the hazard area visit: http://www.wrh.noaa.gov/map/?wfo=eka && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Feb 26, 3:00 PM PST, 12 hours 10 minutes earlier.
Area forecast discussion, Feb 26, 3:00 PM PST, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
300 PM PST Mon Feb 26 2018
.SYNOPSIS...Breezy and cold conditions will continue through
Tuesday morning, with cool and dry conditions expected Tuesday. A
significant winter storm is expected to impact the region
Wednesday through Saturday morning, likely featuring heavy rain
and gusty winds initially Wednesday, followed by significant low
elevation snow accumulations and coastal small hail Thursday
through Saturday morning.
&&
.DISCUSSION...While the bulk ot the heavier shower activity
diminished earlier this morning, surface heating, cold
temperatures aloft, and lingering moisture has combined to
generate some scattered convective showers across interior
Humboldt, Mendocino, and much of Trinity counties. Aside from the
lower valley bottoms that have warmed into the upper 30s to low
40s, most of this precipitation is falling as snow, but not very
much of it. A few places could see a light dusting as these
showers move through. Along the coast, breezy north winds and
temperatures in the upper 40s are combining to create brisk
conditions. These winds will gradually reduce and turn slightly
offshore overnight, allowing temperatures to once again fall to
near or slightly below freezing in coastal areas. Weather
conditions Tuesday are expected to be cool but otherwise benign,
with mostly clear skies expected and perhaps some lingering breezy
winds along the coast, albeit noticeably weaker than they were
today.
Attention then quickly turns to the arrival of a strong winter
storm, or at least one of the stronger storms the region has seen
over at least the last month or so. Model guidance continues to
exhibit relatively good agreement and consistency, which lends
itself to increased confidence in the forecast. In a nutshell,
this storm will feature multiple hazards over a three day period,
including the potential for both heavy rain and gusty winds late
Wednesday, followed by heavy low-elevation snow, coastal small
hail, and potentially a few strikes of lightning Thursday and
Friday. While rainfall will not be enough to result in main-stem
river flooding, at least briefly heavy rain rates could result in
some swollen creeks and streams. Gusty winds may also result in
some minor impacts in a few areas, particularly in exposed coastal
areas and ridges.
Despite the initial rain and winds, the most significant impacts
from this storm are likely to be caused by a combination of low-
elevation snow in many areas, and small hail accumulations near
the coast. Snow levels will drop below most pass levels sometime early
Thursday, and will remain between 1000 and 2000 feet through at
least Saturday morning. During this time frame, waves of
convective showers will repeatedly impact the region, likely
resulting in significant snow accumulations above the snow line
and below local highway passes, including potentially a few
passes on Highway 101. Meanwhile, small hail is likely to occur in
the coastal plain, and accumulations will be possible on
roadways. More specific details on snow amounts and locations will
become more clear in the coming days, so be sure to stay tuned to
the forecast.
On Saturday, shower coverage will likely begin to diminish, and a
dry pattern will develop Sunday through early next week.
&&
.AVIATION...A weather front ushered in adverse conditions across
the region overnight before exit the region this morning. Skies
were mostly clear to scattered by midday with a few lingering
showers well offshore in northerly flow. An improving trend will
continue through the period under drier northerly flow. The
northerly flow will also produced breezy to gusty winds through
afternoon...and then decouple mid-late evening. There is potential
for northeasterly wind shear lasting about 6 hours at CEC & ACV
this evening. /TA
&&
.MARINE...Northerly winds and seas will increase today. A gale
warning remains in effect for the southern waters. The northern
most marine zones will be borderline for a warning, though a few
gusts to 35 kt are possible. Seas will build to 15 to 20 feet with
a mix of mid and short periods by this evening. Elevated seas
will likely continue overnight before slowly diminishing on Tue.
Robust northerlies will continue south of Cape Mendo on Tue,
before letting up Tue night and Wed morning. Seas will bottom out
on Wed before another front generates robust southerly winds and
short period wind waves by Wed evening. A large northwesterly
swell will start to build on Thu. Significant wave heights will
likely reach 15 to 18 feet by Fri. A surf advisory may be
necessary, however confidence in the GFS wind forecast is not high
at the moment due to the run to run variations and discrepancies
with other models. DUG/KML
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 4 AM PST Tuesday for PZZ450.
Small Craft Advisory until 10 PM PST Tuesday for PZZ470.
Small Craft Advisory until 3 PM PST this afternoon for PZZ455-
475.
Gale Warning until 3 AM PST Tuesday for PZZ455.
Gale Warning until 10 PM PST Tuesday for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Feb 26, 2:14 PM PST, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 214 PM PST Mon Feb 26 2018 CAZ101-103-109-272215- Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 214 PM PST Mon Feb 26 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Low temperatures may fall into the upper 20s in a few protected areas along the coast overnight tonight and Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A strong storm system will move across the region Wednesday through Friday. Gusty winds and heavy rain will be possible Wednesday afternoon and evening. Thereafter, coastal hail showers and heavy mountain snow will become probable Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105>108-110>113-272215- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 214 PM PST Mon Feb 26 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Overnight low temperatures in the teens and 20s can be expected overnight tonight and Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A strong storm system will move across the region Wednesday through Friday. Gusty winds and heavy rain will be possible Wednesday afternoon and evening. Thereafter, coastal hail showers and heavy mountain snow will become probable Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ104-272215- Southwestern Humboldt- 214 PM PST Mon Feb 26 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Low temperatures may fall into the upper 20s in protected valleys tonight and Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A strong storm system will move across the region Wednesday through Friday. Gusty winds and heavy rain will be possible Wednesday afternoon and evening. Thereafter, coastal hail showers and heavy mountain snow will become probable Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 3:08 AM PST | Gale Warning | EKA | 21 hr | |
| Feb 27, 3:44 PM PST | Winter Storm Warning | EKA | Del Norte, Humboldt, Mendocino, Trinity | 3 days |
Nearby
Winter Storm Watches in California, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.